Virginia, 2011Damaging Winds in Virginia, April 25, 2011
April 25, 2011 · NWS MRX · 3 events in 2 counties and zones
A boundary across the area triggered thunderstorms across southwest Virginia during the evening hours. A few of the storms became severe and produced thunderstorm wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered thunderstorms across southwest Virginia during the evening hours. A few of the storms became severe and produced thunderstorm wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 25, 2:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Apr 25, 2:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT MON APR 25 2011
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SHOULD BE AN ACTIVE PERIOD
AS TWO MAIN SHORT WAVE FEATURES MOVE NORTHEAST OUT OF THE LOWER AND
MID MISSISSIPPI VALLEY ACROSS THE MID SOUTH. KEPT A SLIGHT CHANCE
FOR CONVECTION GOING EARLY THIS EVENING AS WEAK TO MODERATE
INSTABILITY AND A NICE SOUTHERLY FLOW COULD ACTIVATE AN ISOLATED
STORM IN SPOTS. TRIED TO ADJUST POPS A LITTLE HIGHER TOWARD DAYBREAK
AS THERE WILL BE A CHANCE FOR OUTFLOW BOUNDARY DRIVEN SHOWERS AND
THUNDERSTORMS FROM CURRENT SEVERE CONVECTION ON THE EASTERN EDGE OF
THE SOUTHERN PLAINS TO MAKE IT INTO WESTERN SECTIONS OF THE FORECAST
AREA TUESDAY MORNING. APPLIED LIKELY POPS ACROSS THE WESTERN THIRD
WITH MEDIUM CHANCE POPS REMAINDER OF THE VIEWING AREA FOR THE
AFTERNOON HOURS AS STRENGTHENING SOUTHERLY FLOW WITH SUFFICIENT
INSTABILITY WILL BE IN PLACE AHEAD OF THE MAIN EVENT EXPECTED ON
WEDNESDAY. BY WEDNESDAY POWERFUL 90-100 KT UPPER LEVEL JET WILL BE
ADVANCING ACROSS THE EASTERN U.S. WHILE DEEP SURFACE LOW SWINGS
NORTHEAST FROM THE MID MISSISSIPPI VALLEY ACROSS THE OHIO VALLEY.
THE LOW WILL PULL A STRONG COLD FRONT TOWARD THE FORECAST AREA BY
LATE AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE
MRX CWFA IN A MODERATE RISK FOR SEVERE CONVECTION ON WEDNESDAY AS A
50-60KT LOW LEVEL JET MOVES INTO THE REGION. 0-1KM HELICITY VALUES
WILL BE MORE THAN SUFFICIENT (250-350 M2/S2) FOR ROTATING STORMS
WITH ADEQUATE INSTABILITY. ADJUSTED HIGH PROBABILITIES FOR SHOWERS
AND THUNDERSTORMS SLIGHTLY AHEAD IN TIME AS SEVERE CONVECTION MAY
ARRIVE A LITTLE EARLIER THAN PREVIOUSLY EXPECTED. STILL LOOKS LIKE
SEVERE CONVECTION WILL BE ONGOING INTO THE EVENING HOURS WEDNESDAY
AS COLD FRONT SHOULD NOT ADVANCE TO THE APPALACHIAN SPINE UNTIL LATE
EVENING.
.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...UPPER TROUGH REMAINS
NORTH OF THE AREA THURSDAY. POST FRONTAL NW FLOW SHOWERS POSSIBLE
MAINLY ACROSS NORTHERN AREAS. BRIEF COOL PERIOD WHILE HIGH PRESSURE
BUILDS INTO THE REGION FROM THE WEST. SURFACE HIGH PRESSURE
DOMINATES AND LAYER HEIGHTS RISE FRI/SAT. GOOD WARM UP WITH DRY
CONDITIONS. THE NEXT STORM SYSTEM IS A LONG REACHING COLD FRONT THAT
IS PROGGED TO MOVE EAST THROUGH THE TN VLY SUN BRINGING A GOOD
CHANCE FOR CONVECTION ACROSS THE REGION. MODEL SOLUTIONS DIFFER ON
EASTERN PROGRESSION OF COLD FRONT. THERE IS A CHANCE FRONT COULD
HANG UP IN THE SOUTHERN APPALACHIANS WITH AN INCREASE IN POPS IN
LATER FORECAST PACKAGES.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 65 81 66 80 55 / 20 70 70 90 50
KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 81 64 80 56 / 20 50 60 90 60
OAK RIDGE, TN 64 80 64 80 55 / 20 50 60 90 60
TRI CITIES AIRPORT, TN 57 81 60 82 55 / 20 40 50 70 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Apr 25, 4:00 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON APR 25 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON APR 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...WITH A FEW STORMS POSSIBLY PRODUCING
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
SOUTHERN APPALACHIAN REGION ON TUESDAY...WITH SOME STORMS BECOMING
SEVERE WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.
IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.
A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY ON WEDNESDAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY WEDNESDAY AFTERNOON
AND EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACKED
TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY...AND WILL LIKELY BE
NEEDED ON WEDNESDAY AFTERNOON AND EVENING.
DMG
In the hours before
Special weather statement, Apr 25, 1:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
228 PM EDT MON APR 25 2011
TNZ016>018-042-044>046-VAZ002-005-006-008-251930-
HAWKINS TN-JOHNSON TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-RUSSELL
VA-SCOTT VA-SULLIVAN TN-UNICOI TN-WASHINGTON VA-WASHINGTON TN-WISE
VA-
228 PM EDT MON APR 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN GREENE...
CARTER...CITY OF BRISTOL...WISE...WASHINGTON...SCOTT...RUSSELL...
JOHNSON...EXTREME EASTERN HAWKINS...WASHINGTON...UNICOI AND SULLIVAN
COUNTIES UNTIL 330 PM EDT...
AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ACROSS WASHINGTON AND SULLIVAN
COUNTIES IN NORTHEAST TENNESSEE AS WELL AS SCOTT AND WASHINGTON
COUNTIES IN SOUTHWEST VIRGINIA...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE
STRONGEST STORMS.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELIZABETHTON...
KINGSPORT...BRISTOL TN...BRISTOL VA...ABINGDON...COLONIAL HEIGHTS...
WEBER CITY...SULLIVAN GARDENS...WATAUGA...TRI-CITY AIRPORT...
HUNTER...BLOOMINGDALE...BLUFF CITY...BLOUNTVILLE...HILTONS...SOUTH
HOLSTON DAM...NICKELSVILLE...BENHAMS...COLLINGWOOD AND HARR.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Apr 25, 2:19 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT MON APR 25 2011
TNZ017-042-044-046-252000-
NORTHWEST CARTER TN-NORTHWEST GREENE TN-SULLIVAN TN-WASHINGTON TN-
319 PM EDT MON APR 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...WASHINGTON AND
SULLIVAN COUNTIES UNTIL 400 PM EDT...
AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCULUM...OR 9 MILES EAST OF GREENEVILLE...
MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JOHNSON CITY...
JONESBOROUGH...LIMESTONE...LEESBURG AND AVONDALE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Apr 25, 3:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT MON APR 25 2011
TNZ016-017-VAZ005-252030-
HAWKINS TN-SCOTT VA-SULLIVAN TN-
403 PM EDT MON APR 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...EXTREME EASTERN HAWKINS
AND SULLIVAN COUNTIES UNTIL 430 PM EDT...
AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEBER CITY...OR NEAR GATE CITY...MOVING
NORTHEAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HILTONS...
NICKELSVILLE AND DUNGANNON.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Apr 25, 3:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EDT MON APR 25 2011
NCZ060-TNZ086-087-102-252115-
CHEROKEE NC-EAST POLK TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
437 PM EDT MON APR 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE AND CHEROKEE
COUNTIES UNTIL 515 PM EDT...
AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF MCCAYSVILLE...OR 10 MILES
SOUTHEAST OF DUCKTOWN...MOVING NORTHEAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MURPHY...ANDREWS...
CULBERSON...HOT HOUSE...TURTLETOWN...HIAWASSE DAM...VIOLET...UNAKA...
MARBLE AND COKER CREEK.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Apr 25, 3:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 2 E LIMESTONE 36.23N 82.60W
04/25/2011 E1.00 INCH WASHINGTON TN TRAINED SPOTTER
1 INCH SIZE HAIL IN TELFORD, TENNESSEE
0445 PM HAIL KINGSPORT 36.53N 82.56W
04/25/2011 E1.00 INCH SULLIVAN TN TRAINED SPOTTER
&&
DHThunderstorm Wind, Scott
- When
- April 25, 4:00 PM EST to 4:10 PM EST
- Where
- Scott County, Weber City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.620, -82.570
Law enforcement personnel reported a few trees downed by thunderstorm wind in Weber City.
Thunderstorm Wind, Washington
- When
- April 25, 5:51 PM EST to 6:00 PM EST
- Where
- Washington County, Glade Spg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -81.780
Law enforcement personnel reported several large limbs and powerlines downed by thunderstorm wind in Glade Spring.
Thunderstorm Wind, Scott
- When
- April 25, 6:53 PM EST to 7:00 PM EST
- Where
- Scott County, 4 mi E of Gate City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.630, -82.508
Law enforcement personnel reported several trees downed by thunderstorm wind from Weber City to Hilton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 25 to 27, 201122 deaths · 84 injured · $10 million · EF5 · 72 events
- Flash Flooding and Hail in Arkansas, April 25, 20115 deaths · $350,000 · 0.75 in hail · 12 events
- Tornadoes and Hail in Kentucky, April 25 to 26, 2011$4.2 million · EF3 · 17 events
- Tornadoes and Flash Flooding in Tennessee, April 25 to 30, 20115 injured · $6.3 million · EF2 · 41 events
- Tornadoes and Flash Flooding in New York, April 25 to 27, 2011$10 million · EF1 · 38 events
- Tornadoes and Flash Flooding in Texas, April 25, 20111 injured · $488,000 · EF0 · 87 events
- Tornadoes and Flash Flood in Texas, April 25, 20111 injured · $1.2 million · EF1 · 23 events
- Flash Flooding and Hail in Pennsylvania, April 25 to 27, 2011$3.2 million · 1.75 in hail · 24 events
- Tornadoes and Flash Flooding in Missouri, April 25 to 27, 2011$663,000 · EF1 · 13 events
- Hail and Damaging Winds in Georgia, April 25, 20112 injured · $491,000 · 1.25 in hail · 19 events
- Lightning Strike in North Carolina, April 25, 2011$900,000 · 1 event
- Tornadoes and Hail in Texas, April 25 to 26, 2011$142,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292525, 292526, 292527.